Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 90, NWS Pittsburgh, PA

May 29, 20116 counties in Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 29, 2011, 9:09 PM EDT for 6 counties in Pennsylvania. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2011, 9:09 PM EDT (01:09 UTC)
Expired
May 29, 2011, 10:00 PM EDT
In force
51 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Armstrong County, PA, Butler County, PA, Clarion County, PA, Forest County, PA, Mercer County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 91 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 9:15 PM EDTTSTM WND DMGSheakleyville, PASEVERAL TREES DOWN ON POWER LINES IN SHEAKLEYVILLE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 6:17 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2011-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1622 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2011-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1622 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1481 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

901 
WUUS51 KPBZ 300109
SVRPBZ
PAC005-019-031-053-085-121-300200-
/O.NEW.KPBZ.SV.W.0090.110530T0109Z-110530T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
909 PM EDT SUN MAY 29 2011

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ARMSTRONG COUNTY IN WEST CENTRAL PENNSYLVANIA...
  NORTHERN BUTLER COUNTY IN WEST CENTRAL PENNSYLVANIA...
  VENANGO COUNTY IN NORTHWEST PENNSYLVANIA...
  WESTERN FOREST COUNTY IN NORTHWEST PENNSYLVANIA...
  WESTERN CLARION COUNTY IN WEST CENTRAL PENNSYLVANIA...
  EASTERN MERCER COUNTY IN NORTHWEST PENNSYLVANIA...

* UNTIL 1000 PM EDT

* AT 906 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 16 MILES NORTHWEST OF OIL CREEK
  STATE PARK TO 6 MILES SOUTHWEST OF MERCER...MOVING EAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  MERCER...             MAURICE K GODDARD STATE PARK...
  FREDONIA...           STONEBORO...          GROVE CITY...
  POLK...               SUGARCREEK...         SLIPPERY ROCK...
  OIL CREEK STATE PARK...                     KENNERDELL...
  OIL CITY...           CLINTONVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 4163 7923 4083 7958 4108 8012 4111 8015
      4112 8024 4116 8039 4148 8023 4149 8001
      4163 7983
TIME...MOT...LOC 0109Z 279DEG 44KT 4166 7988 4114 8026

$$

WOODRUM
2 follow-up statements
941 
WWUS51 KPBZ 300126
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
926 PM EDT SUN MAY 29 2011

PAC005-019-031-053-085-121-300200-
/O.CON.KPBZ.SV.W.0090.000000T0000Z-110530T0200Z/
ARMSTRONG PA-BUTLER PA-VENANGO PA-FOREST PA-CLARION PA-MERCER PA-
926 PM EDT SUN MAY 29 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR MERCER...CLARION...FOREST...VENANGO...BUTLER AND ARMSTRONG
COUNTIES...

AT 920 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BREEDTOWN TO NORTH LIBERTY...MOVING EAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  SUGARCREEK...         STONEBORO...          SLIPPERY ROCK...
  POLK...               OIL CREEK STATE PARK...
  MERCER...             MAURICE K GODDARD STATE PARK...
  GROVE CITY...         FREDONIA...           KENNERDELL...
  OIL CITY...           CLINTONVILLE...

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO SO SAFELY.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO SO SAFELY.

LAT...LON 4163 7923 4083 7958 4108 8012 4111 8015
      4112 8024 4116 8039 4148 8023 4149 8001
      4163 7983
TIME...MOT...LOC 0126Z 279DEG 44KT 4158 7961 4107 8000

$$
659 
WWUS51 KPBZ 300147
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
947 PM EDT SUN MAY 29 2011

PAC005-019-053-085-300157-
/O.CAN.KPBZ.SV.W.0090.000000T0000Z-110530T0200Z/
ARMSTRONG PA-BUTLER PA-FOREST PA-MERCER PA-
947 PM EDT SUN MAY 29 2011

...THE SEVERE THUNDERSTORM WARNING FOR MERCER...FOREST...BUTLER AND
ARMSTRONG COUNTIES IS CANCELLED...

LAT...LON 4144 7953 4143 7948 4139 7948 4139 7941
      4144 7940 4143 7932 4099 7951 4097 7962
      4099 7963 4099 7959 4101 7962 4103 7960
      4105 7967 4117 7969 4118 8001 4149 8001
      4163 7983 4163 7952
TIME...MOT...LOC 0147Z 279DEG 44KT 4150 7927 4100 7968

$$

PAC031-121-300200-
/O.CON.KPBZ.SV.W.0090.000000T0000Z-110530T0200Z/
VENANGO PA-CLARION PA-
947 PM EDT SUN MAY 29 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR CLARION AND VENANGO COUNTIES...

AT 943 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NEWMANSVILLE TO WEST MONTEREY...
MOVING EAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  VAN...                SUGARCREEK...         SENECA...
  POLK...               OIL CREEK STATE PARK...
  OIL CITY...           KNOX...               KENNERDELL...
  FRYBURG...            EMLENTON...           CLINTONVILLE...
  EAST BRADY...

LAT...LON 4144 7953 4143 7948 4139 7948 4139 7941
      4144 7940 4143 7932 4099 7951 4097 7962
      4099 7963 4099 7959 4101 7962 4103 7960
      4105 7967 4117 7969 4118 8001 4149 8001
      4163 7983 4163 7952
TIME...MOT...LOC 0147Z 279DEG 44KT 4150 7927 4100 7968

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 9:09 PM EDT, 0 minutes earlier.

Area forecast discussion, May 29, 9:09 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
909 PM EDT SUN MAY 29 2011

.SYNOPSIS...
A WARM FRONT WILL SLOWLY MOVE NORTH TONIGHT. THIS MAY TRIGGER A SHOWER
OR THUNDERSTORM NORTH OF PITTSBURGH THIS EVENING. HIGH PRESSURE WILL THEN
BUILD OVER THE EASTERN PART OF THE COUNTRY BRINGING NEAR RECORD
HEAT MEMORIAL DAY AND TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
MADE ADJUSTMENTS TO POPS AND CLOUDS OVERNIGHT. INCREASED POPS IN
LOCATIONS THAT WILL BE AFFECTED BY CURRENT MCS AND STRENGTHENED
WORDING FOR SEVERE. ALSO HAVE EXTENDED THE WATCH A TIER OF
COUNTIES SOUTH AND EAST.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
HIGHLIGHTS:
- CONTINUED HOT WEATHER /90F+ MAX TEMPS / THROUGH WEDNESDAY
- RECORD HEAT POSSIBLE ACROSS ALL THREE CLIMATE SITES
- NEXT CHANCE OF PRECIP SOMETIME WED WITH A COLD FRONT

BENIGN WEATHER BULK OF THE SHORT TERM WITH A +2 STANDARD DEVIATIONS
/STD/ MID LEVEL ANTICYCLONE PART ACROSS THE MID ATLANTIC.  H8 TEMPS
LIKEWISE ARE +2 STD WHICH EQUATES TO MAXT NEARLY 10F ABOVE NORMAL.
DIURNAL CU WILL BE THE DOMINATE CLOUD STRUCTURE THROUGH TUESDAY...SO
WOULD NOT BE SURPRISED TO SEE A FEW SPOTS OVER THE SRN PART OF OUR
AREA REACH 95F.  OVERALL SIDED WITH THE COOLER MET NUMBERS GIVEN HOW
WET THE GROUND IS.  THE WARMEST DAY IN THIS STRETCH OF HOT WEATHER
WILL BE TUESDAY.  THE NEXT WEATHER SYSTEM WILL ARRIVE WEDNESDAY AS A
BAROCLINIC ZONE PASSES IN RESPONSE TO MID LEVEL HEIGHT FALLS OVER
THE NORTHERN U.S.  THERE IS STILL UNCERTAINTY TIMING THE FRONTAL
PASSAGE...SO DID NOT GET FANCY ON POPS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A WEAK COLD FRONT WITH LIMITED MOISTURE WILL PASS THROUGH THE UPPER
OHIO VALLEY ON WEDNESDAY WITH A CHANCE OF THUNDERSTORMS.
TEMPERATURES WILL BECOME MORE SEASONABLE BEHIND THE COLD FRONT
WEDNESDAY THROUGH FRIDAY.  FRONT RETURNS AS A WARM FRONT ON FRIDAY
WITH A CHANCE OF THUNDERSTORMS.  REGION BACK INTO THE WARM SECTOR BY
SATURDAY.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
MCS WILL MOVE ACROSS NORTHWESTERN PA THROUGH 05Z, WITH TEMPO
GROUPS FORECAST FOR TSRA AT KFKL/KDUJ. OTHERWISE VFR CONDITIONS
WILL PREVAIL ACROSS THE TERMINALS WITH INCREASED CLOUD COVERAGE
OVERNIGHT FROM THE CONVECTIVE COMPLEX AS IT PASSES TO THE NORTH.

HIGH PRESSURE WILL CONTINUE TO BUILD IN FROM THE SOUTH ON MONDAY
WITH VFR CONDITIONS PREVAILING THROUGH TUESDAY. A COLD FRONT WILL
APPROACH FROM THE GREAT LAKES TUESDAY NIGHT AND WEDNESDAY WITH THE
CHANCE OF THUNDERSTORMS WITH RESTRICTIONS. VFR CONDITIONS WILL
RETURN THURSDAY AS HIGH PRESSURE IS PROJECTED TO BUILD IN FROM THE
NORTHWEST.

A CHANCE OF THUNDERSTORMS WILL RETURN AS A WARM FRONT PUSHES NORTH
ACROSS THE AREA ON FRIDAY.

&&

.CLIMATE...
HERE ARE THE BENCHMARK MAXIMUM TEMPERATURES FOR OUR THREE CLIMATE
SITES OVER THE NEXT FEW DAYS:

SITE        DATE        RECORD TEMP/YEAR
PIT         5/30        94/1919
            5/31        93/1919

MGW         5/29        89/1991
            5/30        89/1987
            5/31        90/1977

ZZV         5/29        90/1991
            5/30        91/1953
            5/31        91/1953

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 29, 6:25 PM EDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
625 PM EDT SUN MAY 29 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ013>016-020>023-029-031-
073>076-WVZ001>004-012-021>023-041-302230-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-LAWRENCE-BUTLER-
CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-
GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-
HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
625 PM EDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007>009-302230-
MERCER-VENANGO-FOREST-
625 PM EDT SUN MAY 29 2011

...SEVERE THUNDERSTORM WATCH 397 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 29, 8:33 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
833 PM EDT SUN MAY 29 2011

PAZ007-300130-
MERCER PA-
833 PM EDT SUN MAY 29 2011

...STRONG THUNDERSTORMS WILL AFFECT MERCER COUNTY...

AT 825 PM EDT...STRONG THUNDERSTORMS WERE LOCATED 21 MILES NORTHWEST
OF SHARON...MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED BY THIS STORM INCLUDE
SHARON...HERMITAGE...FREDONIA...MERCER...MAURICE K GODDARD STATE
PARK...AND STONEBORO.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4149 8041 4148 8014 4149 8013 4149 8002
      4114 8005 4115 8053 4149 8053 4149 8052
      4149 8046 4150 8045

WOODRUM
Local storm report, May 29, 8:50 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
850 PM EDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             JAMESTOWN               41.48N  80.44W
05/29/2011  E0.75 INCH       MERCER             PA   911 CALL CENTER

            DIME SIZE HAIL IN JAMESTOWN

&&

EVENT NUMBER PBZ1100800

RCC

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:33 PM EDTSpecial Weather StatementPBZMercer57 min
May 29, 8:39 PM EDTSevere Thunderstorm WarningPBZMercer51 min
May 29, 9:56 PM EDTSpecial Weather StatementPBZClarion, Jefferson49 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.